Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Lipitor and Resveratrol
    avatar
    dogdiamond posted:
    I had been taking Resveratrol for many months and felt better than I had in years, but about a month ago I stopped taking it because I was put on Lipitor and was told by the pharmacist that i could not take the Resveratrol while taking Lipitor. Now I feel horrible , my skin looks horrible and my depression is back with a vengeance( even though I've been taking an antidepressant for 15 years). I want to take the Resveratrol again and have done alot of research on it. I cannot find anyone else who says that it cannot be taken with Lipitor. Is the pharmacist mistaken? She didn't know what Resveratrol was and I spelled it out for her and, I assume, she looked it up somewhere and told me that it would ruin my liver if I took it with Lipitor. Is this true? Can I take the Resveratrol with the Lipitor or is there another cholesterol lowering drug that I can take with Resveratrol?
    Reply
     
    avatar
    toneman84084 responded:
    Here's why the two can not be taken together:

    Drugs Metabolized by Cytochrome P450 3A4

    Resveratrol has been reported to inhibit the activity of cytochrome P450 3A4 (CYP3A4) in vitro (108, 109). Although this interaction has not been reported in humans, high intakes of resveratrol (e.g., from supplements) could theoretically increase the bioavailability and toxicity of drugs that undergo extensive first-pass metabolism by CYP3A4. Drugs known to be metabolized by CYP3A4 include but are not limited to HMG-CoA reductase inhibitors (atorvastatin, lovastatin, and simvastatin), calcium channel antagonists (felodipine, nicardipine, nifedipine, nisoldipine, nitrendipine, nimodipine, and verapamil), anti-arrhythmic agents (amiodarone), HIV protease inhibitors (saquinivir), immunosuppressants (cyclosporine and tacrolimus), antihistamines (terfenadine), benzodiazepines (midazolam and triazolam), and drugs used to treat erectile dysfunction (sildenafil).

    Simply put, this supplement can increase the level of toxicity in your blood when used with a drug in the same class that metabolizes using the above listed enzyme as does most of your statins.

    Confusing, but I hope this helps.

    Tony
     
    avatar
    dkrenik replied to toneman84084's response:
    What about this study that showed resveratrol and statins in combination lowered cholesterol more effectively than either one alone?
    http://www.ncbi.nlm.nih.gov/pmc/articles/PMC1857339/

    Dave


    Featuring Experts

    There are no Expert stories for this community right now

    Helpful Tips

    Statin use is generally safe, and NOT associated with cancer and myopathy
    This network meta-analysis study provides evidence on the comparative tolerability and harms of individual statins. Overall, statins as a ... More
    Was this Helpful?
    1 of 2 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.